Hail, Duplin
- When
- May 23, 4:05 PM EST
- Where
- Duplin County, Faison
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.117, -78.133
5 hail, 2 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 23, 2:42 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 342 PM EDT SUN MAY 23 2004 .SHORT TERM...GOM/MEXICO UPPER RIDGE WILL REMAIN OVER THE SE STATES THROUGH MID WEEK WITH A CONTINUATION OF HOT/HUMID CONDITIONS AND A THREAT FOR DIURNAL CONVECTION. THICKNESS FCST SUPPORT HIGHS IN THE 90S INLAND AND OVERNIGHT LOWS WITHIN FEW DEGREES OF 70S. WEAKLY FORCED ATMOS AND LACK OF SYNOPTIC SCALE TRIGGER MEANS THAT CONVECTIVE INITIATION WILL BE BY MESOSCALE PROCESSES. WILL KEEP POPS AOB 30% AND CONFINE TO THE AFTERNOON EVENING. NUMEROUS UPSTREAM CONVECTIVE COMPLEXES COULD PRODUCE A MESOSCALE VORTICITY CENTER AND OUTFLOW BOUNDARIES WHICH COULD ENHANCE CONVECTION ACROSS ESTRN NC. THIS CAN BE FINE TUNED LATER WHEN CONVECTIVE TRENDS BECOME BETTER DEFINED. && .LONG TERM...UPPER RIDGE WEAKENS AND FLOW BECOMES NW OVER THE ESTRN US BY THU. THIS WILL ALLOW A WEAK COLD FRONT TO DRIFT ACROSS NC ON THU WITH A BETTER THREAT FOR CONVECTION AS THE FRONT ENCOUNTERS THE HOT/HUMID AIRMASS ENTRENCHED ACROSS ESTRN NC. FRI LOOKS TO BE DRY AS WEAK HIGH PRES BUILD OVER THE AREA. ANOTHER FRONT WILL ENTER NC SAT AND SHOULD LINGER INTO SUNDAY WITH A THREAT FOR MAINLY DIURNAL CONVECTION. TEMPS WILL AVERAGE IN THE MID TO UPPER 80S AND LOWS IN THE 60S. && .MARINE...SW WINDS WILL CONTINUE IN THE 15-20 KT RANGE WITH 20-25 KT POSSIBLE TOMORROW AFTN S OF OREGON INLET TO CAPE HATTERAS AS LOW PRES PASSES BY TO OUR N AND HIGH PRES REMAINS ANCHORED TO OUR SE. WINDS GET UP TO OR NEAR SCA CRITERIA AGAIN WED AFTN INTO WED EVENING AS ANOTHER LOW MOVES THRU GREAT LAKES REGION AND HIGH REMAINS OVER W ATLC. COLD FRONT APPROACHES FROM THE W THU AND MOVES THRU THU NIGHT WITH GRADIENT RELAXING THU NIGHT INTO FRI. A SE SWELL WILL INCREASES TO AROUND 2-3 FT BY MID WEEK WHICH WILL HAVE AN IMPACT ON RIP CURRENTS. && .AVIATION...OTHER THAN ISOLD-WDLY SCT TSTMS LATE THIS AFTN EXPECT VFR CONDITIONS NEXT 24 HRS. && .HYDROLOGY...ISSUED RIVER FLOOD WARNING FOR CONTENTENA CREEK BASED ON LATEST RVF. ONLY MINOR FLOODING EXPECTED. CREST IS FCST ON WED AND THIS AMY A BIT SLOW. WE WILL BE UPDATING THIS SITUATION ON MON. && .PRELIMINARY POINT TEMPS/POPS... MHX 70 88 71 88 / 20 20 10 20 EWN 69 90 70 90 / 30 20 10 20 HSE 70 80 73 81 / 20 20 10 20 PGV 70 93 71 93 / 30 20 10 20 && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. && ELARDO/SHAFFER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 425 AM EDT SUN MAY 23 2004 NCZ029-044>047-079>081-090>095-098-103-104-240825- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 426 AM EDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Raleigh/Durham radar (KRAX), 69 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
5 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Law Enforcement reported nickel size hail and trees down.
Spotter reported golfball size hail and 60 mph wind gusts.
Law Enforcement reported power lines down on Route 123 between Hookerton and Maury, and structural damage to a barn on Hardy Road.
Local Law Enforcement reported Wallace and Hugo Roads flooded northeast of Kinston, and several roads in the Hugo area flooded.
Fire Department reported almost two feet of water covering Blackjack Simpson Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390381, 5390382, 5390383, 5390384, 5390385, 5390386, 5390387, 5390388, 5390389.